ActiveMSers Forums  

Go Back   ActiveMSers Forums > ActiveMSers.org Forums > General

Reply
 
Thread Tools Display Modes
  #1  
Old 11-27-2018, 01:07 PM
ActiveMSers's Avatar
ActiveMSers ActiveMSers is offline
Dave @ ActiveMSers
 
Join Date: Jun 2008
Location: Albuquerque, NM
Posts: 3,429
Default FDA warns about severe worsening of MS after stopping Gilenya

FDA warns about severe worsening of multiple sclerosis after stopping the medicine Gilenya (fingolimod)

Safety Announcement

[11-20-2018]

The Food and Drug Administration (FDA) is warning that when the multiple sclerosis (MS) medicine Gilenya (fingolimod) is stopped, the disease can become much worse than before the medicine was started or while it was being taken. This MS worsening is rare but can result in permanent disability. As a result, we have added a new warning about this risk to the prescribing information of the Gilenya drug label and patient Medication Guide.

Gilenya is one of several medicines approved to treat a form of MS called relapsing MS, which are periods of time when MS symptoms get worse. The medicine was approved in the United States in 2010.

Health care professionals should inform patients before starting treatment about the potential risk of severe increase in disability after stopping Gilenya. When Gilenya is stopped, patients should be carefully observed for evidence of an exacerbation of their MS and treated appropriately. Patients should be advised to seek immediate medical attention if they experience new or worsened symptoms of MS after Gilenya is stopped.

Patients should contact your health care professional immediately if you experience new or worsened symptoms of MS after Gilenya treatment is stopped. These symptoms vary and include new or worsened weakness, increased trouble using arms or legs, or changes in thinking, eyesight or balance. Gilenya treatment may have to be stopped for reasons such as adverse drug reactions, planned or unplanned pregnancy, or because the medicine is not working. However, patients should not stop taking it without first talking to their prescribers, as stopping treatment can lead to worsening MS symptoms.

In the 8 years since Gilenya was approved in September 2010, we identified 35 cases of severely increased disability accompanied by the presence of multiple new lesions on magnetic resonance imaging (MRI) that occurred 2 to 24 weeks after Gilenya was stopped. Most patients experienced this worsening in the first 12 weeks after stopping. Our analyses include only reports submitted to FDA* and those found in the medical literature, so there may be additional cases about which we are unaware. The severe increase in disability in these patients was more severe than typical MS relapses, and in cases where baseline disability was known, appeared unrelated to the patients’ prior disease state. Several patients who were able to walk without assistance prior to discontinuing Gilenya progressed to needing wheelchairs or becoming totally bedbound. In patients experiencing worsening of disability after stopping Gilenya, recovery varied. Seventeen patients had partial recovery, 8 experienced permanent disability or no recovery, and 6 eventually returned to the level of disability they had before or during Gilenya treatment.

We previously communicated safety information about Gilenya in August 2015 and August 2013 (rare brain infection), May 2012 (revised cardiovascular monitoring recommendations), and December 2011 (safety review of reported death).

To help FDA track safety issues with medicines, we urge health care professionals and patients to report side effects involving Gilenya and other medicines to the FDA MedWatch program, using the information in the “Contact FDA” box at the bottom of the page.

*FDA Adverse Event Reporting System (FAERS) database.

https://www.fda.gov/Drugs/DrugSafety/ucm626095.htm
__________________
Dave Bexfield
ActiveMSers
Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump


All times are GMT -4. The time now is 10:03 AM.


Powered by vBulletin® Version 3.7.0
Copyright ©2000 - 2018, Jelsoft Enterprises Ltd.
ActiveMSers